Alert archive / Indiana / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Northern Indiana

June 11, 2009Saint Joseph County, Indiana

NWS Northern Indiana issued this flash flood warning at Jun 11, 2009, 7:43 AM EDT for Saint Joseph County, Indiana. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2009, 7:43 AM EDT (11:43 UTC)
Expired
Jun 11, 2009, 1:45 PM EDT
In force
6 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

County Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 67 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:00 AM EDTHEAVY RAIN 1.84 Nw South Bend, IN1.80 INCHES FELL BETWEEN 7AM AND 8AM. STORM TOTAL AT 2.32 INCHES AND STILL RAINING.
Jun 11, 8:46 AM EDTFLOODSouth Bend, IN0.25 MILE SOUTH OF CLEVELAND AND IRONWOOD...HALF TO 1 FOOT WATER OVER THE ROAD.
Jun 11, 10:01 AM EDTFLOODSouth Bend, INSEVERAL ROADS CLOSED IN NORTHERN SECTIONS OF COUNTY...CARS STALLED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 111143
FFWIWX
INC141-111745-
/O.NEW.KIWX.FF.W.0007.090611T1143Z-090611T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
743 AM EDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. JOSEPH COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 145 PM EDT THURSDAY

* AT 739 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A NEARLY STATIONARY THUNDERSTORM OVER THE     
  WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  SOUTH BEND...GEORGETOWN...CHAIN-O-LAKES...ROSELAND...INDIAN        
  VILLAGE AND GRANGER

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA WHICH INCLUDES THE DOWNTOWN SOUTH BEND AREA. FLOODING OF 
ROADS...UNDERPASSES...PARKING LOTS AND OTHER LOW LYING AREAS WILL 
OCCUR RAPIDLY THIS MORNING. IN ADDITION...EXCESSIVE RUNOFF FROM 
HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4176 8652 4176 8610 4151 8608 4152 8647
      4159 8649 4166 8649 4166 8650

$$
2 follow-up statements
000 
WGUS73 KIWX 111403
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1003 AM EDT THU JUN 11 2009

INC141-111745-
/O.CON.KIWX.FF.W.0007.000000T0000Z-090611T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. JOSEPH IN-
1003 AM EDT THU JUN 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR ST.
JOSEPH COUNTY IN NORTH CENTRAL INDIANA...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GEORGETOWN...
LYDICK...CHAIN-O-LAKES...SOUTH BEND...ROSELAND...MISHAWAKA...INDIAN
VILLAGE AND GRANGER.

BETWEEN ONE AND THREE INCHES OF RAINFALL HAS OCCURRED ACROSS THE 
WARNING AREA THIS MORNING AND IT CONTINUES TO RAIN STEADILY. REPORTS 
OF CLOSED ROADS AND STALLED VEHICLES HAVE BEEN REPORTED BY LOCAL LAW 
ENFORCEMENT...ESPECIALLY ACROSS NORTHERN ST. JOSEPH COUNTY. UP TO AN 
ADDITIONAL INCH OF RAIN IS POSSIBLE THROUGH EARLY AFTERNOON. 
FLOODING OF ROADS...UNDERPASSES...STREAMS...CREAKS...AND DITCHES ARE 
EXPECTED TO CONTINUE INTO EARLY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY AS VEHICLES CAN BECOME STALLED AND SWEPT AWAY BY MOVING 
WATER. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND IMMEDIATELY IF FLOODING IS OBSERVED.

IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4176 8652 4176 8610 4151 8608 4152 8647
      4159 8649 4166 8649 4166 8650

$$
000 
WGUS73 KIWX 111739
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
139 PM EDT THU JUN 11 2009

INC141-111747-
/O.EXP.KIWX.FF.W.0007.000000T0000Z-090611T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. JOSEPH IN-
139 PM EDT THU JUN 11 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM EDT FOR ST. JOSEPH
COUNTY IN NORTH CENTRAL INDIANA...

THE HEAVY RAIN HAS ENDED BUT ADDITIONAL SHOWERS AND ISOLATED 
THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON. WATER IS RECEDING 
ACROSS THE AREA AND THERE IS NO LONGER A THREAT OF FLASH FLOODING. 
THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED FLASH FLOODING PLEASE REPORT IT TO THE NATIONAL 
WEATHER SERVICE VIA WEATHER.GOV.

LAT...LON 4176 8652 4176 8610 4151 8608 4152 8647
      4159 8649 4166 8649 4166 8650

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:22 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 4:22 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
422 AM EDT THU JUN 11 2009

.SHORT TERM...
FOCUS OF THIS PACKAGE CONFINED TODAY WITH FEW CHANGES PAST 00Z.

LARGE MCS HAS SLOWLY BEEN WORKING NE TOWARDS THE AREA WITH LEADING
EDGE FINALLY MAKING IT INTO FAR SW PARTS OF THE AREA. IN
ADDITION...A PERSISTENT LINE OF SHOWERS AND STORMS THAT WAS DOUSING
PORTIONS OF LAKE AND PORTER COUNTY HAS EXPANDED SINCE LAST UPDATE
AND NOW MOVED INTO SOUTH BEND AREA WITH TORRENTIAL RAINS STILL
ONGOING FROM SOUTHERN LAPORTE COUNTY WEST AND SOUTH. AT LEAST THE
SOUTHERN HALF OR SO OF THE AREA SHOULD SEE A DECENT RAINFALL INTO
THIS MORNING...ALTHOUGH LEADING EDGE NOW STRUGGLING SOMEWHAT AS IT
ENCOUNTERS THE SOMEWHAT DRIER EASTERLY FLOW. MODELS WITH THE
CLOSEST IDEA TO THINGS AT THIS POINT ARE THE ARW AND NMM...WHICH
WHILE 2 TO 4 HOURS TOO SLOW ON THINGS DOES SHOW THE EXPANDING AREA
OF RAIN ACROSS THE AREA WITH A BRIEF WINDOW POSSIBLE LATER THIS
MORNING BEFORE THE NEXT S/W MOVES IN. HAVE WENT WITH A PRE 1ST
PERIOD TO ADDRESS CURRENT TRENDS AND EXPANDED POPS TO CAT IN SW
AREAS INTO THIS MORNING. RAINFALL AMOUNTS WILL VARY GREATLY WITH
OVERALL FLOW POINTING TOWARDS SLOW MOVING CELLS THAT COULD EASILY
DROP 1 TO 2 INCHES OF RAIN IN AN HOUR. WHILE QPF NOT THIS DRAMATIC
IN GRIDS IS SIGNIFICANTLY HIGHER THAN FORECASTED QPF FROM HPC.

FOR THIS AFTERNOON...CLOUD TOPS ONCE AGAIN COOLING BACK ACROSS N
MISSOURI IN WAKE OF MCV WITH CONVECTION REFIRING. IT WILL BE THIS
AREA TO BE WATCHED AS THE WAVE MOVES TOWARDS THE AREA. FOR NOW
HAVE REORIENTED POPS TO BETTER ALIGN PROJECTED TRACK OF SYSTEM AND
MATCH UP BETTER WITH SURROUNDING OFFICES. HAVE ONLY WENT LIKELY AT
THIS TIME AS EXACT TIMING AND EVOLUTION STILL A BIT QUESTIONABLE.

AS LOW PULLS AWAY TONIGHT...DRY CONDITIONS WILL ARRIVE WITH SLOWLY
DECREASING CLOUDS AND LOWER HUMIDITIES.

&&

.LONG TERM...
AS NOTED YDA...OVERALL MODEL TREND ARGUES FOR CONTD SUPPRESSION OF
ACTIVE NRN STREAM FLOW TUCKED UNDER ANOMALOUS HGTS ACRS CANADA
UPSTREAM OF PERSISTENT NORTH ATLANTIC BLOCKING. 12/00Z ECMWF HAD
ABANDONED YDA/S SUSPICIOUS LOOKING FULL MERIDONAL ERN RIDGE IDEA AND
FITTING W/MORE SUPPRESSED LOOK OF COMPLEMENTARY GEM/UKMET W/CLIMO
FAVORED IDEA OF RIDGING BLDG ACRS THE SE CONUS. OP GFS SLOWER TO
LATCH ON BUT TRENDING IN THE RIGHT DIRECTION. THUS HAVE LTL REMORSE
IN TWEAKING TEMPS LWR.

OTHERWISE SPLIT FLW REGIME OVR THE WEST COAST OF NOAM STILL
TROUBLING WRT MODEL DETAILS OF SW IMPULSES EJECTING OUT OF DEEPENING
WRN CONUS SRN STREAM MEAN TROUGH. HWVR LARGE SCALE SYNOPTIC PATTN
WOULD FAVOR A CONTN OF W-E STATIONARY FNTL ZONE THROUGH THE OH
VALLEY AND AS EVIDENCED OVERNIGHT...SUSCEPTIBLE TO BUCKLING W/ANY
SIG SRN/NRN STREAM TROUGH EJECTION. THUS WHILE 00Z MODEL SPRT/TIMING
FOR AMPLIFYING NRN STREAM SW DIPPING SWD INTO THE GREAT LAKES CONTS
TO WAFFLE...SEE LTL REASON YET TO CHG GEARS W/SUN OR WED MENTION AT
THIS POINT AS IT REMAINS AN EXERCISE IN FUTILITY.

&&

.PREV DISCUSSION... /ISSUED 125 AM EDT THU JUN 11 2009/

AVIATION...
6Z TAFS.

NEW ISSUANCE WILL START OUT KSBN WITH A PREDOMINATE MVFR VSBY TO
COVER THE EXPANDING AREA OF SHOWERS AND STORMS SLOWLY EDGING NE
TOWARDS THE SITE. AT THIS POINT WILL JUST GO SHOWERS WITH CB
MENTION BUT IF TRENDS CONTINUE WILL NEED TO HIT THINGS HARDER IN
TERMS OF THUNDER. HAVE ALLOWED THIS GROUP TO CONTINUE THROUGH 20Z.
FURTHER REFINEMENT WILL LIKELY BE NEEDED AS TRENDS OF MCS MOVING
TOWARDS THE AREA IS BETTER ESTABLISHED. AT KFWA...SOME AREAS OF
FOG STARTING TO FORM IN INCREASING LL MSTR AND INVERSION. SUSPECT
PRECIP WILL HOLD OFF TILL CLOSER TO 12Z THERE WITH ARRIVAL OF MCS
BUT WILL MONITOR FOR NEW DEVELOPMENT PRIOR TO THAT AND AMEND AS
NEEDED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...FISHER
LONG TERM...HOLSTEN
AVIATION...FISHER
Hazardous weather outlook, Jun 11, 4:15 AM EDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
415 AM EDT THU JUN 11 2009

LMZ043-046-120900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
415 AM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
415 AM EDT THU JUN 11 2009 /315 AM CDT THU JUN 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS MORNING WITH
AREAS OF HEAVY RAINFALL POSSIBLE...MAINLY SOUTH OF A SOUTH BEND TO
DEFIANCE LINE.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH THE
GREATEST CONCENTRATION EXPECTED SOUTH OF A VALPARAISO TO DEFIANCE
LINE. SOME OF THESE STORMS MAY AGAIN PRODUCE ADDITIONAL HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:03 AM EDTFlash Flood WarningIWXLaPorte6 hr
Jun 11, 6:34 AM EDTAreal Flood AdvisoryIWXFulton, Marshall, Pulaski, Starke116 min
Jun 11, 8:07 AM EDTAreal Flood WarningIWXLaPorte6 hr
Jun 11, 9:49 AM EDTAreal Flood WarningIWXDeKalb, Elkhart, LaGrange, Noble, Saint Joseph6 hr

Nearby

Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.